Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Wilmington, NC

June 3, 2001Florence County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 3, 2001, 8:21 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 8:21 PM EDT (00:21 UTC)
Expired
Jun 3, 2001, 8:45 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:30 PM EDTThunderstorm Wind 55 ELake City, SCLaw enforcement reported a large tree down across Wiley Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:45 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2740 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS52 KILM 040022
SVRILM
SCC041-089-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
821 PM EDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTHEASTERN FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  NORTHWEST OF INDIANTOWN...OR ABOUT 10 MILES SOUTHEAST OF LAKE   
  CITY...MOVING EAST AT 30 MPH.  ADDITIONAL SEVERE STORMS WERE JUST 
  WEST OF GREELEYVILLE AND KINGSTREE. 

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   HENRY AT 830 PM EDT
   HEMINGWAY AT 835 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHEAST SOUTH CAROLINA.

.END

$$

RAN/RAS

LAT...LON 3396 7960 3358 7996 3340 7964 3379 7930

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:26 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 3, 2:26 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
226 PM EDT SUN JUN 3 2001

NOT AN EASY FORECAST NEXT 7 DAYS WITH MODEL DISAGREEMENTS IN BOTH
THE SHORT AND LONG TERM. IN THE SHORT TERM...WEAK COLD FRONT WILL
SLIDE SOUTH TOWARD MORNING WITH MODELS DIFFERING ON EVENTUAL POSN.
ETA KEEPS FRONT ALONG MY NORTHERN COUNTIES WHILE NGM/AVN PRESS IT
INTO S CAROLINA. THIS WL DETERMINE MUCH SINCE REMNANTS OF MCS MAY
MOVE ALONG FRONT MON MORN. SWATH OF PCPN ON MESOETA 12-15Z MON MAY
BE DISPLACED S 50-100 MILES DEPENDING ON FRONT. PLAN ON KEEPING
HIGHEST POPS N TON/MON. FRONT RETURNS N MON AFTN WITH UNSTABLE ATMOS
LEFT IN PLACE OVER THE AREA. ETA BUFKIT SOUNDINGS INDICATE 1500-2500
CAPES BOTH MON AND TUE AFTN. TRIGGERS WILL BE ANY BOUNDARIES FROM
MORNING CONVECTION AND THE AFTN SEABREEZE. GUIDANCE TEMPS LOOK
REASONABLE.

NEXT FORECAST PROBLEM CONCERNS FRONTAL PASSAGE MID WEEK. ETA/AVN
ARE SLOWER THAN YESTERDAYS AVN OR ECMWF. THIS ALSO ALLOWS A MORE
NORTHERN TRACK FOR THE MAIN SFC LOW. HI CHC POPS LOOK GOOD FOR
FROPA THURS. MRF SHOWS A RATHER CHILLY AIR MASS FOR JUNE COMING IN
FOR LATE WEEK W/ 850 MB TEMPS FALLING INTO THE SINGLE DIGITS (C).
FORTUNATELY JUNE SUNSHINE SHOULD BE STRONG ENOUGH TO WARM US TO AT
LEAST 80 GIVEN LESS THAN OVC SKIES. ENSEMBLE RUNS OF THE MRF ARE
MUCH WARMER THAN THE OPERATIONAL RUN...WITH HIGHS LOW-MID 80S
THU-SAT. ON A SIDE NOTE: CANADIAN MODEL SUGGESTS A VERY WET GULF SYS
MAKING LANDFALL IN FL PANHANDLE WED AND MOVING UP ATLC COASTAL PLAIN
THU. CANADIAN MAY BE SUFFERING FROM AVN-STYLE FEEDBACK AS DISCUSSED
IN PMDHMD DISCUSSION.

GIVEN PARTLY CLOUDY SKIES THIS EVENING...SKYWATCHERS SHOULD BE ABLE
TO SEE THE SPACE STATION 902-906 PM IN THE NW-NE SKY.

CWF: WAVEWATCH GRAPHICAL OUTPUT SHOWS QUIET CONDITIONS ON THE WATERS
UNTIL THU. ONLY BREAK UNTIL THEN IN THE SW WINDS WILL BE WITH THE
FRONT LATE TONIGHT/MON MORNING...AND THAT SHOULD ONLY AFFECT THE
NORTHERN WATERS IN MY CWA. WILL ADVERTISE PSBL SMALL CRAFT ADV CONDS
IN THE EXTENDED...THU INTO FRI.

FCSTID = 9
ILM   68  90  72  90 /  20  30  10  30
LBT   68  90  70  90 /  30  40  10  30
FLO   68  93  71  91 /  30  30  10  30
MYR   70  87  72  87 /  20  30  10  30

.ILM...
NC...NONE.
SC...NONE.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:55 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.